Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 31, 2002, 5:45 PM EDT for Long County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 5:45 PM EDT (21:45 UTC)
- Expired
- May 31, 2002, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:55 PM EDT | Thunderstorm Wind 50 E | Donald, GA | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001
WUUS52 KCHS 312145
SVRCHS
GAC183-312230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT FRI MAY 31 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LONG COUNTY IN SOUTHEAST GEORGIA.
* UNTIL 630 PM EDT.
* AT 544 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
NORTHEAST OF DONALD...OR ABOUT 13 MILES NORTHWEST OF HINESVILLE...
THIS STORM IS NEARLY STATIONARY. ADDITIONAL STRONG THUNDERSTORMS
WERE DEVELOPING FROM WEFANIE TO DONALD TO NOBLE. THE STORMS WILL
LIKELY BECOME SEVERE SHORTLY. THESE STORMS WERE ALSO NEARLY
STATIONARY.
* LOCATIONS NEAR THE PATH OF THESE SEVERE THUNDERSTORMS INCLUDE...
DONALD...NOBLE...WEFANIE...HIGHWAY 144 IN THE FORT STEWART
MILITARY RESERVATION...
THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF GOLFBALLS AND WINDS
IN EXCESS OF 60 MPH.
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU
SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE
WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.
$$
LAT...LON 3194 8176 3197 8181 3197 8185 3180 8196
3172 8184
STWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:25 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 31, 2:25 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT FRI MAY 31 2002 BESIDES WK SFC TROF JUST OFF THE COAST...RATHER WK FLOW WILL CONT OVER THE SE FOR THE NEXT FEW DAYS. EXPECT A CONT SLOW W MOVMNT OF UPR LOW OVER THE WRN GULF THRU THE WEEKEND. THIS FTRE SHOULD HAVE LTL MOVEMENT UNTIL BEING KICKED EWRD BY DAY 4. A WK SFC TROF WILL KEEP MAINLY S/SW FLOW AND A WARMING TREND IN PLACE. THERE IS SHORT RANGE AGREEMENT WITH DEEPER DRYNESS ON SAT THAN TODAY. A CBRZ DRIVEN SHOWER/TSTM IS PROBABLY THE BEST TO HOPE FOR... BUT ATTIM WILL NOT INCLUDE POP ON SAT. IN THE SHORTER TERM...WILL HANG ON TO A SLGT CHANCE OF TSTMS THRU THIS EVE PUSHING IN FROM THE COAST. WILL BRING IN SLGT CHC COAST AND CHC INLAND BACK INTO FCST FOR SUNDAY AS MSTR RETURNS. WARM AFTN AND OVERNIGHT TEMPS THRU THE WEEKEND...STAYING CLOSE TO THE MAV NUMBERS. UPR TROF COMING BACK TOWARD THE E COAST THRU THE EXTENDD IN ADDITION TO CONT WARM AND MOIST SW FLOW WILL KEEP MAINLY AFTN/EVE SHOWERS/TSTMS. MARINE...QUIET CONDS ACROSS THE COASTAL WATERS THROUGH THE PERIOD. WK LEE-SIDE TROUGH WL KEEP WINDS S/SW WINDS ACROSS THE WATERS WITH SEAS 2-4 FT THROUGH SUN. CHS 70 91 71 92 / 20 10 10 20 SAV 69 92 70 92 / 20 10 10 30 CHL 72 86 74 87 / 20 10 10 20 NBC 70 91 71 92 / 20 10 10 20 RBW 68 92 69 93 / 20 10 10 20 .CHS... GA...NONE. SC...NONE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:01 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 29 min |
| May 31, 5:22 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Evans, Liberty | 38 min |
| May 31, 6:33 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.